MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT1H04
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance a smart coil out of its introducer sheath and into the hub of a non-penumbra microcatheter; therefore, the introducer sheath containing the smart coil was removed.The procedure was completed using additional smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The pusher assembly was kinked approximately 41.0, 54.0, and 137.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.Evaluation of the smart coil revealed that the pusher assembly was kinked.This type of damage typically occurs due to improper handling during use.If the device is forcefully advanced against resistance, damage, such as this may occur.The kink in the pusher assembly prevented the smart coil from being advanced through a demonstration microcatheter during the functional test.The root cause of the initial resistance could not be determined.The smart coil was attempted to be advanced through a demonstration microcatheter.While advancing the smart coil's pusher assembly through the introducer sheath, resistance was encountered due to the distal kink in the pusher assembly and the smart coil could not be advanced through the microcatheter.The non-penumbra microcatheter referred to in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7119096
Report Number3005168196-2017-02207
Device Sequence Number1156153
Product Code HCG
UDI-Device Identifier00814548015248
UDI-Public00814548015248
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/23/2022
Device Catalogue Number400SMTXSFT1H04
Device Lot NumberF77296
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/20/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 11/16/2017
Supplement Date Received by Manufacturer01/23/2018
Initial Report FDA Received Date12/14/2017
Supplement Report FDA Received Date02/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1